MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400 DETACHMENT HANDLE; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400 DETACHMENT HANDLE; HCG, KRD
Catalog Number DH1
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/19/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-00784.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in inferior mesenteric artery (ima) using penumbra coil 400s (pc400s) and a penumbra coil detachment handle (handle).During the procedure, the physician successfully placed a pc400 in the target location using a non-penumbra microcatheter.The physician then was unable to detach a pc400 in the target location using the handle, despite the proximal detachment marker being separated.The physician then was unable to remove the proximal end of the pusher assembly from the handle.Therefore, the pc400 and the handle were removed.The procedure was completed using a new pc400 and a new handle.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #01 mfr report:3005168196-2019-00785.Results: the handle nosecone was damaged and material was scraped out of nosecone funnel.Conclusions: evaluation of the returned pc400 confirmed the pet lock was separated, the pull wire was retracted from the ddt but the embolization coil was still attached with the ddt.During the functional testing, the embolization coil was manually detached from the ddt by pulling on the embolization coil.A foreign material was found inside the ddt.The origin of the foreign material is unknown but likely contributed to the inability for the embolization coil to detach from the pusher assembly.Further investigation revealed bends were present along the pusher assembly.These damages may have been a result of removing the pusher assembly from the handle or during packaging for return to penumbra.Evaluation of the returned handle revealed a damaged nosecone.This supports the reported complaint that the pusher was stuck within the handle.If the pusher assembly hypotube was forcefully inserted into the nosecone of the handle, damage such as this may occur.During functional testing, the returned handle was tested with a handle test fixture and performed within specification but the handle was difficult to remove from the test fixture.Penumbra coils and handles are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2019-00784.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in inferior mesenteric artery (ima) using penumbra coil 400s (pc400s) and a penumbra coil 400 detachment handle (handle).During the procedure, the physician successfully placed a pc400 in the target location using a non-penumbra microcatheter.The physician then was unable to detach a pc400 in the target location using the handle, despite the proximal detachment marker being separated.The physician then was unable to remove the proximal end of the pusher assembly from the handle.Therefore, the pc400 and the handle were removed.The procedure was completed using a new pc400 and a new handle.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400 DETACHMENT HANDLE
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8547562
Report Number3005168196-2019-00785
Device Sequence Number2431315
Product Code HCG
UDI-Device Identifier00814548011974
UDI-Public00814548011974
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/26/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/13/2021
Device Catalogue NumberDH1
Device Lot NumberF82321
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/04/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/26/2019
Supplement Date Received by Manufacturer06/21/2019
Initial Report FDA Received Date04/24/2019
Supplement Report FDA Received Date07/17/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age88 YR
Date Report Sent to FDA01/01/2005